Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Norman, OK

November 1, 2004Atoka County, Oklahoma

NWS Norman, OK issued this flash flood warning at Nov 1, 2004, 3:25 AM CST for Atoka County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 3:25 AM CST (09:25 UTC)
Expired
Nov 1, 2004, 7:15 AM CST
In force
4 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Atoka County, OK

The radar

The Norman radar (KTLX), 151 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 010930
FFWOKC
OKC005-011315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
325 AM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 715 AM CST

* HEAVY RAIN OVER ATOKA COUNTY THE PAST 24 HOURS HAS RESULTED IN 
FLASH FLOODING JUST NORTH AND WEST OF ATOKA. LOCAL LAW ENFORCEMENT 
OFFICIALS REPORTED THAT A ROADWAY JUST NORTHWEST OF ATOKA HAS BEEN 
WASHED OUT AND IS IMPASSABLE. ALTHOUGH RAINFALL RATES HAVE COME DOWN 
CONSIDERABLY...CONTINUED FLOODING PROBLEMS WILL PERSIST THROUGH 
SUNRISE.

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...ATOKA...CANEY...
  CHOCKIE...LANE...MCGEE CREEK LAKE...STRINGTOWN AND TUSHKA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO 
AREAS WHERE WATER COVERS THE ROADWAY...AS THE ROADWAY COULD BE 
WASHED OUT.

LAT...LON 3419 9642 3425 9594 3461 9570 3467 9602

$$
2 follow-up statements
000 
WGUS74 KOUN 011141
FFSOKC
OKC005-011315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 AM CST MON NOV 1 2004

...FLASH FLOOD WARNING CONTINUES FOR ATOKA COUNTY UNTIL 715 AM...

PERIODS OF LIGHT RAIN WILL CONTINUE OVER ATOKA COUNTY THROUGH 
SUNRISE. ALTHOUGH THE HEAVIER RAIN HAS MOVED EAST OF THE AREA... 
HIGH WATER PROBLEMS SEEN THIS MORNING WILL CONTINUE THROUGH 7 AM 
BEFORE DIMINISHING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
THE ROADWAY COULD BE DAMAGED BY FLOOD WATERS AND IMPASSABLE.

LAT...LON 3456 9572 3419 9593 3422 9638 3464 9601

$$

11
000 
WGUS74 KOUN 011315
FFSOKC
OKC005-011320-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CST MON NOV 1 2004

...FLASH FLOOD WARNING FOR ATOKA COUNTY WILL BE ALLOWED TO EXPIRE...

ALTHOUGH PERIODS OF LIGHT RAIN WILL CONTINUE OVER ATOKA COUNTY 
THROUGH MID MORNING...HIGH WATER SEEN IN THE ATOKA AREA HAS RECEDED 
AND WIDESPREAD PROBLEMS HAVE DIMINISHED.

LAT...LON 3456 9572 3419 9593 3422 9638 3464 9601

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 9:09 PM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Oct 31, 9:09 PM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CST SUN OCT 31 2004

.DISCUSSION...
RAIN/TSTORMS EXTEND SSW ACROSS TX TO RIO GRANDE...MOVING NE. POPS
INCREASED TO 100 TONIGHT ACROSS SE HALF OF AREA...FOR OBVIOUS
REASONS. FLOOD WATCH CONTINUES OVER SCENTRAL/SE OK. TEMPS NOT
EXPECTED TO CHANGE MUCH OVERNIGHT. TEMPS MAY RISE LATER IN SE OK IF
SURFACE FRONT...WHICH HAS MOVED VERY LITTLE PAST 24 HOURS... FINALLY
LIFTS N OF RED RIVER.

LOOKING MORE AND MORE LIKE A SIGNIFICANT HEAVY SNOW EVENT FOR
MOUNTAINS AND HIGH PLAINS OF NM AND W TX LATE MON INTO TUE.
ACCUMULATIONS UNLIKELY TO MAKE IT E OF THE CAPROCK...BUT MIX OF RAIN
AND WET SNOW APPEARS POSSIBLE OVER EXTREME W/SW PARTS OF AREA ON TUE
BENEATH COLD UPPER LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  66  43  54 /  90  40  60  30
HOBART OK         54  64  41  56 /  60  40  60  30
WICHITA FALLS TX  59  68  46  56 /  90  30  50  20
GAGE OK           49  55  34  54 /  20  40  60  30
PONCA CITY OK     57  64  42  51 /  80  70  60  30
DURANT OK         64  71  50  55 / 100  60  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

24
Hazardous weather outlook, Oct 31, 10:34 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CST SUN OCT 31 2004

OKZ004>048-050>052-TXZ083>090-011300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS...EXTENDING FROM
CENTRAL AND EASTERN OKLAHOMA SOUTHWESTWARD ALL THE WAY TO THE BIG
BEND AREA OF TEXAS....WILL CONTINUE MOVING NORTHEAST ACROSS THE SAME
PARTS OF OKLAHOMA AND NORTH TEXAS OVERNIGHT. ALTHOUGH VERTICAL WIND
PROFILES WILL REMAIN SOMEWHAT FAVORABLE FOR SEVERE STORMS...LIMITED
INSTABILITY WILL MINIMIZE THE CHANCES OF SEVERE WEATHER OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY NOV 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN IS LIKELY ACROSS PARTS OF SOUTHEAST AND SOUTH CENTRAL
OKLAHOMA...WHICH COULD CAUSE FLOODING PROBLEMS LATER TONIGHT. REFER
TO THE FLASH FLOOD WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA. THUNDERSTORMS WILL CONTINUE MONDAY ALONG AND
AHEAD OF A COLD FRONT... AND IN ADVANCE OF A STRONG UPPER STORM
SYSTEM APPROACHING FROM THE SOUTHWEST. VERTICAL WIND SHEAR WILL
REMAIN FAVORABLE FOR A FEW SEVERE STORMS... EVEN THOUGH CAPE VALUES
ARE EXPECTED TO BE ONLY MODEST.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS ARE EXPECTED TO DEVELOP OVER NORTHWEST OKLAHOMA
BY MONDAY AFTERNOON...SPREADING ACROSS THE REST OF OKLAHOMA AND
NORTH TEXAS BY MONDAY NIGHT. SPEEDS OF 20 TO 30 MPH WILL BE
COMMON...WITH GUSTS OVER 40 MPH POSSIBLE. THESE WINDS COULD CAUSE
PROBLEMS FOR DRIVERS OF HIGH PROFILE VEHICLES ON EAST WEST ROADS.
ALSO... A LIGHT FREEZE WILL BE POSSIBLE ACROSS NORTHWEST OKLAHOMA
TUESDAY MORNING AND WEDNESDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

24

In the hours before

Special weather statement, Oct 31, 10:11 PM CST, 5 hours 14 minutes before
FREEZE OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CST SUN OCT 31 2004

OKZ004>006-009>011-014-015-011200-

...A LIGHT FREEZE POSSIBLE OVER NORTHWEST OKLAHOMA WEDNESDAY
MORNING...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE MONDAY...
ALLOWING MUCH COOLER AIR TO FILTER INTO OKLAHOMA. TEMPERATURES WILL
LIKELY FALL INTO THE MID 30S ACROSS FAR NORTHWEST OKLAHOMA LATE
MONDAY NIGHT AND TUESDAY MORNING. CLOUDS AND MODERATELY STRONG NORTH
WINDS WILL LIMIT THE CHANCE OF FROST IN THESE AREAS. BUT BY EARLY
WEDNESDAY MORNING...MOSTLY CLEAR SKIES AND LIGHTER WINDS WILL ALLOW
TEMPERATURES ACROSS ROUGHLY THE NORTHWESTERN QUARTER OF OKLAHOMA TO
FALL TO NEAR OR SLIGHTLY BELOW FREEZING. ALTHOUGH THIS IS NOT
EXPECTED TO BE A HARD FREEZE...TENDER VEGETATION WILL BE AFFECTED.

OVER THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS...TEMPERATURES
WEDNESDAY MORNING ARE FORECAST TO DROP INTO THE MID TO UPPER 30S.
FROST WILL BE POSSIBLE AS FAR SOUTH AS PARTS OF SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS.

STAY TUNED FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NWS
NORMAN FORECAST OFFICE.

CJS/24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:57 PM CSTSevere Thunderstorm WarningOUNKiowa48 min
Nov 1, 5:00 PM CSTSevere Thunderstorm WarningOUNTillman30 min
Nov 1, 5:30 PM CSTSevere Thunderstorm WarningOUNTillman30 min
Nov 1, 5:59 PM CSTSevere Thunderstorm WarningOUNCotton, Tillman46 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.